Colorado, 2021Heavy Snow and High Wind in Colorado, January 29 to 30, 2021
January 29 to 30, 2021 · NWS PUB · 2 events in 2 counties and zones
An upper level system moved across the region, while an associated deepening surface low pressure system was situated over southeast Colorado. These features provided moderate to heavy snow to the region, and high northerly winds gusting up to 60 mph at times across the southeast plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moved across the region, while an associated deepening surface low pressure system was situated over southeast Colorado. These features provided moderate to heavy snow to the region, and high northerly winds gusting up to 60 mph at times across the southeast plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 29, 3:26 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 29, 3:26 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
326 PM MST Fri Jan 29 2021
.SHORT TERM...(This evening through Saturday)
Issued at 303 PM MST Fri Jan 29 2021
A major shortwave trough is advancing towards the CWA and it is
going to begin to impact the region with developing snow over the
San Juan Mountains by later this evening, with the greatest
amounts being on the southwestward facing slopes due to the
persistent southwesterly flow at the 700 mb level, with around 1
foot possible in some locations, such as Wolf Creek Pass. Winds
have increased over most of the region and will continue to do so
as the trough propagates over the area, these winds have already
been very strong and gusty over the higher elevations and along
the western portions of the plains adjacent to the Wet, Sangre de
Cristo Mountains, and the Rampart Range. Later this evening the
southeastern plains will also increase with stronger winds as the
low pressure center associated with this trough moves out over the
plains and then rapidly intensifies and it undergoes lee side
cyclogenesis. Due to the rapid deepening of the low, there will
be a tightening of the gradient on the backside of the low which
will produce strong and gusty winds out of the north-northwest
over much of plains. These winds will eventually begin to abate
into the later part of the evening tomorrow as the low continues
to quickly move away from the region. Low temperatures will also
be a little more mild than the seasonal average over the western
plains due to downsloping winds...from the high teens to upper 20s
for the lower 30s, and around seasonal average for all other
locations. Highs for tomorrow will be cooler over the area as the
system moves in, although will still be above average over the
plains due to downsloping and adiabatically warming winds.
.LONG TERM...(Saturday night through Friday)
Issued at 303 PM MST Fri Jan 29 2021
Sat night an upper ridge will begin building into the area from the
west. There could be a few lingering snow showers over portions of
the Continental Divide in the evening, but nothing significant. For
Sun and Mon as the upper ridge translates eastward across the state,
the weather will be dry and warm, along with relatively light winds.
Highs on Sun should mostly be in the mid 40s to around 50 over the
plains, with 30s in the San Luis Valley, lower to mid 40s in the
upper Arkansas River Valley, and in the upper 30s and lower 40s in
Teller County. On Mon temps should be a littler warmer, with highs
in the mid and upper 50s over the plains, mid 30s to around 40 in
the San Luis Valley, mid 40s to around 50 in the upper Arkansas
River Valley, and in the 40s in Teller County. A weak disturbance
in the flow aloft Mon night, could bring some isolated snow showers
along portions of the Continental Divide, but nothing significant.
Tue a longwave upper trof moves over the west coast, and then Tue
night the trof will be moving east with an upper low expected to
close off around southern NV. Depending on the speed of this
system, we could start to see some snow showers along the
Continental Divide by Tue afternoon, then spreading across the high
valleys and into the eastern mtns Tue night. The models are fairly
close agreement with regards to the track of the low but the timing
differs through Wed and Thu. So at this time, it looks like high
chance for precip across most of southern CO around midweek, but
there is low confidence with regards to the timing of the precip.
There is the potential for this storm system to be quite strong as
the upper low gets wrapped up over southern CO. There could be a
period of strong winds combined with snow over the plains, mainly on
Thu.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 303 PM MST Fri Jan 29 2021
VFR conditions currently dominate all locations, although ALS will
be going down to IFR/MIFR criteria after 03Z this evening with
the onset of -SN and BR, and this will continue throughout the
rest of the forecast period. Strong and gusty winds near the
surface and up to the 500 mb level for COS and PUB and along the
western plains adjacent to the Wet and Sangre de Cristo Mountains,
and especially in the vicinity of the Rampart Range, so expect
light to moderate CAT if flying in this area. These winds will
also impact the higher elevations of the Sawatch Range, San Juan
Mountains, and the Continental Divide, so be advise of possible
mountain wave development and alert of lenticular clouds if flying
in the vicinity of these areas. By Saturday morning, the surface
winds will begin to increase again over the plains with the
strongest being over the eastern plains, which will also result in
more CAT in the lower levels for COS and PUB again after 12Z, as
well as the entire plains with these conditions getting worse the
further east you go to the most eastern extent of the CWA due to
stronger winds.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Saturday for COZ068.
&&
SHORT TERM...STEWARD
LONG TERM...28
AVIATION...STEWARD
Hazardous weather outlook, Jan 29, 4:56 AM MST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
456 AM MST Fri Jan 29 2021
COZ058>089-093>099-301400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
456 AM MST Fri Jan 29 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
An upper level system will quickly move through the region today
into tonight and provide accumulating snow across the higher
terrain. Most of this snow will fall tonight into early Saturday
morning, with the eastern San Juans expected to observe the highest
amounts.
Spotty critical fire weather conditions are expected across the far
southeast plains this afternoon, especially across eastern Las
Animas and Baca counties.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for accumulating snow along the Continental
Divide and Pikes Peak region during the day Saturday, with a focus
on the central mountains.
Another system will approach on Tuesday, bringing snow to the
higher terrain Tuesday afternoon and evening, and to all of the
forecast area for Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters are
expected today and tonight across the higher terrain.
RODRIGUEZ/27
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- January 29, 6:45 PM MST to January 30, 6:37 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy snow of 10.0 inches. One southeast Wolf Creek Pass.
High Wind, Springfield Vicinity / Baca County
- When
- January 30, 8:41 AM MST to 8:44 AM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New York, January 29 to 30, 202120 events
- Winter Weather in Colorado, January 29 to 30, 20216 events
- High Wind in New York, January 29, 202158 kt wind · 5 events
- Cold in West Virginia, January 29, 20212 events
- Cold in Connecticut, January 29 to 30, 20212 events
- Extreme Cold and Cold in Massachusetts, January 29 to 30, 20212 events
- Cold in Vermont, January 29 to 30, 20212 events
- Blizzard in Alaska, January 29, 20211 event
- Cold in Virginia, January 29, 20211 event
- High Wind in New Jersey, January 29, 20211 event
- Winter Weather in Utah, January 29 to 30, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939627, 939626.